Maryland, 2012Flash Flood in Maryland, August 22, 2012
August 22, 2012 · NWS LWX · 1 event in 1 county or zone
A upper level trough moved over the region. An area of low pressure and southerly flow helped develop isolated showers and thunderstorms with strong winds and heavy rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A upper level trough moved over the region. An area of low pressure and southerly flow helped develop isolated showers and thunderstorms with strong winds and heavy rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 22, 2:00 AM EST, 3 hours 45 minutes earlier.
Area forecast discussion, Aug 22, 2:00 AM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
300 AM EDT WED AUG 22 2012
.SYNOPSIS...
A LOW PRESSURE TROUGH WILL REMAIN OVER THE REGION THROUGH FRIDAY.
HIGH PRESSURE WILL BUILD ACROSS THE MID ATLANTIC THROUGH THE
WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
DISCRETE VORT MAX...EVIDENT ON WV LOOP ACRS OH/WV/PA...AHEAD OF
BROAD ULVL TROF IS INDUCING ENUF LIFT FOR ROGUE CLUSTER OF
SHWRS/TSTMS TO MOVE WWD ACRS PORTIONS OF CWA. THIS ACTIVITY CONTS TO
BE PROGGED TO DISSIPATE...BUT AS OF 7Z...HAS CROSSED BLUE RIDGE AND
IS IMPACTING LOUDOUN COUNTY AND EXTREME WRN DC SUBURBS. ADDITIONAL
ISOLATED SHWRS ARE NEAR SWRN CWA BORDER AND ACRS DELMARVA. STILL
EXPECT PCPN TO WANE EARLY THIS MRNG...WITH DRY CONDS FCST THRU WED
MRNG. CLOUD COVER IN ASSOCIATION WITH CNVCTN HAS LIMITED FOG
DEVELOPMENT SOMEWHAT...BUT PATCHY FOG STILL ANTICIPATED ACRS WRN
2/3RD OF CWA AS NEARLY SATURATED BOUNDARY LYR RADIATIONALLY COOLS.
SEASONABLY WARM TEMPS ERY THIS MRNG WILL CONT TDA AND TNGT...WITH
MINIMA AND MAXIMA A FEW DEGS BELOW NRML FOR LATE AUG. WEAK SFC
HIPRES WILL RESIDE IN THE VICINITY...BUT H5 TROF AXIS WILL REST W OF
CWA TDA. WITH DIURNAL HEATING...ISOLATED/SCATTERED SHWRS AND SOME
TSTMS SHUD DVLP BY AFTN...ESPECIALLY WRN ZONES. THIS ACTIVITY SHUD
DIMINISH AFTN SUNSET TNGT...WITH POTENTIAL FOR PATCHY FOG AGAIN THU
MRNG.
&&
.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
500MB TROUGH STILL OVERHEAD ON THURSDAY. AT THE SURFACE...A WEAK
TROUGH IS SITUATED ALONG THE BLUE RIDGE MOUNTAINS. SLIGHT/LOW END
CHANCE POPS ARE POSSIBLE ALONG AND WEST OF THE BLUE RIDGE
MOUNTAINS...CLOSEST TO THE ENERGY FROM THE UPPER TROUGH.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
THE WEAK TROUGHING ALOFT REMAINS ACROSS THE CWFA THROUGH THE
WEEKEND...BUT BEGINS TO BREAK DOWN BY EARLY NEXT WEEK.
HOWEVER...ANOTHER 500MB TROUGH LOOKS TO COME THROUGH BY THE MIDDLE
OF THE WEEK.
AT THE SURFACE...HIGH PRESSURE REMAINS ACROSS THE MID ATLANTIC
THROUGH THE MIDDLE OF NEXT WEEK.
NO CHANGES MADE PAST DAY 4.
&&
.AVIATION /07Z WEDNESDAY THROUGH SUNDAY/...
TAFS GENERALLY PCPN-FREE...BUT AMENDMENT NECESSARY FOR KIAD...WHERE
CLUSTER OF SHWRS WILL IMPACT BTWN 7-8Z. ADDITIONAL ISOLATED/SCT
CNVCTN MAINLY W OF BALT AIRPORTS THIS ACTIVITY...BUT CONFIDENCE IN
TIMING AND CVRG TOO LOW TO INTRODUCE IN TAFS ATTM. NO CIG
RESTRICTIONS THRU TNGT...BUT OVNGT/ERY MRNG FOG IS OCCURRING AT KCHO
AND MAY SPREAD TO MRB/IAD BEFORE SUNRISE. SIMILAR SCENARIO LIKELY
TMW...WITH IFR CONDS MOSTLY LIKELY AT KIAD. WITH WEAK SFC HIPRES IN
PLACE...WINDS WILL BE QUITE LIGHT INTO THU.
PATCHY GROUND FOG IS POSSIBLE AT KCHO AND KIAD THROUGH THE END OF
THE WEEK TOWARDS SUNRISE...BUT NO/CIG VSBY RESTRICTIONS ANTICIPATED
DURING THE DAY.
&&
.MARINE...
LGT WINDS AND GENERALLY DRY CONDS INTO THU...WITH SFC HIPRES IN
VICINITY.
&&
.TIDES/COASTAL FLOODING...
TIDAL ANOMALIES ARE AROUND 1/2 FOOT ABV NRML ERY THIS MRNG.
EXPECTING LITTLE CHG IN THESE VALUES THRU TDA...WHICH WOULD PRECLUDE
MINOR COASTAL FLOODING. STILL CANT RULE OUT INUNDATION WITH AFTN
HIGH TIDE AT SENSITIVE LOCATIONS...BUT THREAT ATTM APPEARS MINIMAL.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&
SYNOPSIS...NWL
NEAR TERM...SBK
SHORT TERM...NWL
LONG TERM...NWL
AVIATION...SBK/NWL
MARINE...SBK/NWL
TIDES/COASTAL FLOODING...SBK
Hazardous weather outlook, Aug 22, 4:01 AM EST, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
501 AM EDT WED AUG 22 2012
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
231000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
501 AM EDT WED AUG 22 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-231000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
501 AM EDT WED AUG 22 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Flash Flood, Montgomery
- When
- August 22, 5:45 AM EST to 7:45 AM EST
- Where
- Montgomery County, 1.18 mi NNE of Randolph Hills to 1.1 mi NNE of Randolph Hills
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 39.095, -77.119
Norbeck Road was under water near Avery Road and Rock Creek.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in California, August 22, 2012$142,000 · 10 events
- Flash Flood in California, August 22, 2012$60,000 · 2 events
- Hail and Lightning Strike in North Carolina, August 22, 2012$50,000 · 0.75 in hail · 3 events
- Flash Flooding in Utah, August 22 to 24, 20127 events
- Hail in Minnesota, August 22, 20121.25 in hail · 5 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 22, 20122 events
- Marine Thunderstorm Wind in Gulf of Mexico, August 22, 20121 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, August 22, 20121 event
- Dust Devil in Missouri, August 22, 2012$1,000 · 1 event
- Marine Thunderstorm Wind in Gulf of Mexico, August 22, 20121 event
- Heavy Rain in North Carolina, August 22, 2012$5,000 · 1 event
- Funnel Cloud in Florida, August 22, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409485.